Alert archive / Indiana / Flash Flood Warnings in 2004

Flash Flood Warning 17, NWS Northern Indiana

September 3, 2004White County, Indiana

NWS Northern Indiana issued this flash flood warning at Sep 3, 2004, 8:35 AM EST for White County, Indiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2004, 8:35 AM EST (13:35 UTC)
Expired
Sep 3, 2004, 9:30 AM EST
In force
55 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County White County, IN

The radar

The Northern Indiana radar (KIWX), 120 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIWX 031338
FFWIWX
INC181-031530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
835 AM EST FRI SEP 3 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWEST WHITE COUNTY IN INDIANA

* UNTIL 1030 AM EST

* AT 835 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED SHOWERS 
AND THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORTHWEST WHITE COUNTY 
...MOVING NORTH AT 15 MPH. RADAR ESTIMATES THAT OVER THREE INCHES OF 
RAIN HAS FALLEN IN AND NEAR THE TOWN OF MONON THIS MORNING. RAINFALL 
WILL CONTINUE THIS MORNING WITH ANOTHER INCH OF RAIN POSSIBLE IN 
THIS AREA. LAW ENFORCEMENT REPORTED AT 830 AM THAT SEVERAL ROADS 
WERE ALREADY CLOSED DUE TO HIGH WATER IN THE VICINITY OF MONON. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NORTHERN INDIANA.

LAT...LON 4075 8709 4076 8678 4092 8676 4093 8700

$$
1 follow-up statement
000 
WGUS73 KIWX 031437
FFSIWX
INC181-031530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
936 AM EST FRI SEP 3 2004

...FLASH FLOOD WARNING CONTINUES...

THE FLASH FLOOD WARNING CONTINUES FOR

  NORTHWEST WHITE COUNTY IN INDIANA

UNTIL 1030 AM EST...

AT 900 AM EST...WHITE COUNTY EMERGENCY MANAGEMENT REPORTED 
WIDESPREAD STREET FLOODING IN THE TOWN OF MONON IN NORTHWEST WHITE 
COUNTY. FLOOD WATERS WERE BEGINNING TO AFFECT A TRAILER PARK IN 
MONON. LOCAL LAW ENFORCEMENT ALSO REPORTED CARS FLOATING AT A CAR 
DEALERSHIP IN TOWN. 

ADDITIONAL RAINFALL IS STILL POSSIBLE THROUGH 1030 AM EST IN 
NORTHWEST WHITE COUNTY AS SCATTERED SHOWERS AND THUNDERSTORMS 
CONTINUE TO MOVE NORTH THROUGH THE REGION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN
INDIANA.

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 5:30 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 3, 5:30 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
530 AM EST FRI SEP 3 2004

.AVIATION...
SCATTERED SHOWERS CONTINUE TO DEVELOP AND WORK NORTH FROM CENTRAL
INDIANA EARLY THIS AM. EXPECT THIS TREND TO CONTINUE WITH COVERAGE
EXPECTED TO INCREASE SOMEWHAT. WILL GO PREDOMINATE VFR CIGS/VSBY FOR
MOST OF THE DAY WITH A TEMPO IN FOR LATER THIS AM WHEN INSTABILITY
INCREASES AND MAIN ENERGY MOVES OVERHEAD WITH BEST CHANCE. CHC OF
THUNDER ALSO EXISTS BUT DOESNT LOOK WIDESPREAD ENOUGH AT THIS TIME
TO WARRANT MORE THAN A CB MENTION ON THE CIGS. AREAS OF FOG THIS
MORNING SHOULD BURN OFF AS WAVE MOVES CLOSER. PRECIP SHOULD END FROM
SOUTH TO NORTH LATER THIS AFTERNOON...WITH CIGS IMPROVING INTO THE
OVERNIGHT HOURS. COULD BE SOME PATCHY FOG ONCE AGAIN TOWARDS SAT AM
SO HAVE OPTED FOR TEMPO GROUP IN MVFR FOG FOR NOW.

&&

.DISCUSSION...

SHORT TERM...
TODAY AND TONIGHT.
UPPER LEVEL DISTURBANCE CURRENTLY LOCATED WEST OF KHUF HAS BEEN WELL
HANDLED BY 18Z AND 00Z MESOETA MODEL. THIS FEATURE IS PROGGED TO
MOVE NORTH AND EAST THROUGH THE DAY. SCATTERED SHOWERS AND STORMS
CONTINUE ACROSS PORTIONS OF CENTRAL INDIANA...WITH SOME OF THE
SHOWERS TRYING TO WORK INTO THE SOUTHERN PARTS OF THE FORECAST AREA
AS OF 6Z. UPPER LEVEL DIVERGENCE INCREASES THIS AM AND PEAKS OUT
AROUND 18Z...AS DOES BEST LIFT. THEREFORE WITH SOME HEATING IN THE
AM...INCREASING INSTABILITY AND APPROACH OF THE WAVE...THINK SCT
SHOWERS AND THUNDERSTORMS WILL OCCUR OVER MUCH OF THE AREA...WITH
BEST CHC SOUTH THIS AM AND SHIFTING NORTH FOR THE AFTN. WILL BUMP
POPS UP TO HIGH CHC IN NORTHERN COUNTIES WHERE BEST LIFT/DIVERGENCE
IS SET TO BE AROUND 18Z...THEN A DOWNWARD TREND EXPECTED BY LATE
AFTERNOON/EARLY EVE AS MAJORITY OF THE ENERGY SHIFTS NE OF THE AREA
AFTER 21Z. AS FOR HIGH TEMPS TODAY...WILL BE SOME MID AND HIGH
CLOUDS AROUND TO START THE DAY...WITH LOWER CLOUDS MAINLY ASSOCIATED
WITH ANY PRECIP. THIS BEING SAID...STILL THINK TEMPS SHOULD MANAGE
TO RISE TO AROUND OR JUST INTO THE LOWER 80S...SO NO CHANGES TO
TEMPS TODAY.

TONIGHT...MAIN LIFT WITH WAVE WILL SHIFT INTO MICHIGAN AND
OHIO...WITH ANY PRECIP QUICKLY ENDING BY LATE AFTERNOON/EARLY EVE.
WILL HOLD ONTO DRY FORECAST OVERNIGHT. DEPENDING ON AMOUNT OF
RAINFALL ACROSS THE AREA...COULD BE SOME FOG ONCE AGAIN TONIGHT. FOR
NOW WILL HOLD OFF ON MENTION IN ZONES AND LET DAY SHIFT EVALUATE THE
POTENTIAL. LOWS WILL FALL INTO THE LOW 60S ONCE AGAIN WITH SLIGHTLY
COOLER TEMPS NEAR THE LAKE.

LONG TERM...
SATURDAY THROUGH THURSDAY.
AGAIN EXTRATROPICAL MORPHING OF LANDFALLING FRANCES DOMINATES THE
LONG TERM. MANY QUESTIONS REMAIN INCLUDING IF REMAINS OF FRANCES GET
INCORPORATED INTO WRN TROF AND ASSOCD FRONTAL ZONE...TIMING OF WRN
TROF EJECTION INTO THE CNTRL US...AND WHERE EXACTLY FRANCES ENDS UP
INLAND. GFS ALL OVR THE PLACE LATELY FROM RUN TO RUN BUT SIMILAR NOW
IN SCOPE W/ECMWF AND UKMET WHICH SHOW REMAINS OF FRANCES STAYING
SOUTH OF MAIN WESTERLIES WHICH SHIFT INTO CANADA TWD MID WEEK. AS A
RESULT...GIVEN RIDGE ALOFT OVR SOUTHWEST US...REMAINS OF FRANCES
PROGGED TO COME TO A HALT OVR SRN MS RIVER VALLEY AND STAY PUT GIVEN
ABSENCE OF UPSTREAM KICKER. HWVR IN THE LEAST RESULTANT LG SCALE
DOMINATION OF THAT CIRCULATION TO HAVE AN EFFECT HERE. BOTTOM LINE
IS TO KEEP GOING POPS THROUGH WED NIGHT IF NOT INDEED LONGER AS WE
GET CLOSER.

UNTIL THEN...NO SUPPORT SUN FOR PRIOR POP MENTION AND DROPPED THIS
AM. SAT LTL BETTER GIVEN RIDGING ALOFT AHD OF DIGGING WRN TROF AND
OVERALL DRYING OUT BUT PERHAPS ENOUGH DESTABILIZATION IN THE AFTN IN
TANDEM W/DEPARTING VESTIGE OF SRN STREAM SYS TO WARRANT GOING 30.
OTHERWISE...MAIN SHOW RELEGATED WITH INCOMING WRN SYS WHICH AS
SUSPECTED YDA HAS SLOWED DOWN CONSIDERABLY GIVEN INFLUX OF UPSTREAM
JET ENERGY DIVING SE OUT OF GULF OF AK. GOING 40S SEEM VERY
REASONABLE THEN W/SOME PENCHANT FOR SVR MONDAY AFTN. FOCUS THEN
TURNS TO FRANCES.

&&

.AVIATION...
SMALL AREA OF SHOWERS/STORMS NEAR KLAF WILL NOT AFFECT TAF SITES
OVERNIGHT. HOWEVER...WILL NEED TO WATCH FOR ADDITIONAL DEVELOPMENT
ACROSS CNTRL INDIANA THAT MODELS INDICATE COULD WORK IN LATER
TONIGHT AND ON FRIDAY. FOR NOW...NO PRECIP ADDED FOR THE OVERNIGHT
HOURS AND KEPT TEMPO GROUP INTACT AT BOTH SITES LATE AM INTO EARLY
PM. COULD BE SOME PATCHY FOG AROUND AS WELL TOWARDS SUNRISE...SO
HAVE KEPT TEMPO MVFR VSBYS GOING AS WELL. CIGS WILL REMAIN VFR
THROUGH MUCH OF THE PERIOD...WITH LOCAL MVFR CIGS POSSIBLE IN
SHOWERS/STORMS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE
OH...NONE.
&&

SHORT TERM/AVIATION...LF
LONG TERM...TH
Hazardous weather outlook, Sep 3, 5:24 AM EST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
524 AM EST FRI SEP 3 2004...CORRECTED DAY ONE

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-041000-
ADAMS-ALLENIN-ALLENOH-BERRIEN-BLACKFORD-BRANCH-CASSIN-CASSMI-
DEFIANCE-DEKALB-ELKHART-FULTONIN-FULTONOH-GRANT-HENRY-HILLSDALE-
HUNTINGTON-JAY-KOSCIUSKO-LAGRANGE-LAPORTE-MARSHALL-MIAMI-NOBLE-
PAULDING-PULASKI-PUTNAM-ST JOSEPHIN-ST JOSEPHMI-STARKE-STEUBEN-
VAN WERT-WABASH-WELLS-WHITE-WHITLEY-WILLIAMS-
524 AM EST FRI SEP 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...
HOWEVER NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND AGAIN SUNDAY NIGHT
AND MONDAY...WITH A FEW STORMS POSSIBLY SEVERE MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

T

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 10:29 AM ESTFlash Flood WarningIWXWhite2 hr

Nearby

Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.